Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 180, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 23, 2001, 10:44 PM CDT for Brown County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 23, 2001, 10:44 PM CDT (03:44 UTC)
- Expired
- Aug 23, 2001, 11:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Brown County, KS
The radar
The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1935 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 10.3
The text
As transmitted, in the capitals the NWS used until 2016.
864
WUUS53 KTOP 240344
SVRTOP
KSC013-240445-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1044 PM CDT THU AUG 23 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BROWN COUNTY IN NORTHEAST KANSAS
* UNTIL 1145 PM CDT
* AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 16 MILES WEST OF FAIRVIEW TO 11
MILES SOUTHWEST OF KICKAPOO RESERVATION...OR FROM 26 MILES WEST OF
HIAWATHA TO 24 MILES SOUTHWEST OF HIAWATHA...MOVING EAST AT 35 MPH.
* SOME LOCATIONS AFFECTED...
KICKAPOO RESERVATION
FAIRVIEW
POWHATTAN
MORRILL
HORTON
WILLIS
EVEREST
HIAWATHA
RESERVE
ROBINSON
IOWA SAC AND FOX RESERVATION
STRONG AND DAMAGING WINDS HAVE BEEN REPORTED IN MARSHALL AND NEMAHA
COUNTIES TO THE WEST...AND ARE LIKELY TO CONTINUE THROUGH BROWN
COUNTY AS THE LINE PASSES THROUGH. TAKE COVER IN A STURDY BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 4000 9558 3999 9577 3965 9577 3966 9534
4000 9533What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 4:05 PM CDT, 6 hours 39 minutes earlier.
Area forecast discussion, Aug 23, 4:05 PM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 405 PM CDT THU AUG 23 2001 MAIN FORECAST CONCERN IS HEAVY RAIN POTENTIAL TONIGHT AND FRIDAY. DISCREPANCIES IN MODELS AS TO HOW PRECIPITATION EVENT WILL EVOLVE OVERNIGHT INTO FRIDAY. OBVIOUSLY WOULD EXPECT TO SEE HEAVY RAINS ACCOMPANYING UPPER LOW EASTWARD ACROSS SOUTHERN NEBRASKA/NORTHERN KS OVERNIGHT. HOWEVER ETA INDICATING HEAVIEST RAINS TO BE OVER SOUTHERN KANSAS WHILE AVN STARTS OUT PRECIP IN SOUTH BUT SHIFTS IT NORTH TO NORTH CENTRAL/NORTHEAST KS BY 12Z. NGM QPF WAS SOMEWHAT OF A COMPROMISE OF ETA/AVN...PLACING HEAVY RAINS IN EMP AREA. CURRENT SURFACE ANALYSIS/SATELLITE IMAGERY SHOWS OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION FROM NORTH OF CNU TO SOUTH OF EMP TO SOUTH OF SLN AND ON NORTHWEST INTO CONVECTION OVER NORTHWEST KS. MSAS SHOWS RELATIVELY STABLE AIR OVER NORTHEAST KS WITH INSTABILITY AXIS AND CONVERGENCE ALONG BOUNDARY. TCU NOTED ALONG BOUNDARY ON LATEST VIS WITH RADARS SHOWING A FEW ECHOES DEVELOPING ALONG BOUNDARY. THUS BELIEVE HEAVIEST RAIN POTENTIAL WILL BE NEAR BOUNDARY OVER SOUTHWEST HALF CWA OVERNIGHT WITH NORTHEAST KS HAVING LEAST CHANCES OF HEAVY RAINS. GOING WITH LIKELY POPS OVER ENTIRE CWA. FOR FRIDAY...WILL CONTINUE WITH LIKELY POPS FOR ENTIRE AREA AS UPPER LOW MOVES EAST ALONG KS/NEBRASKA BORDER THROUGH CWA. WILL ALSO KEEP MENTION OF HEAVY RAINS IN NORTHERN HALF OF CWA WHERE 850 MB TROUGH/LOW WILL RESIDE. WILL CUT BACK ON TEMPERATURES...ESPECIALLY NORTHERN PART OF CWA...DUE TO CLOUDS AND LIKELY PRECIPITATION. FOR FRIDAY NIGHT...SHOWERS/THUNDERSTORMS STILL LOOKING LIKELY INTO THE EVENING HOURS ACROSS EASTERN TWO THIRDS OF CWA...WILL CUT BACK TO CHANCE POPS FOR WESTERN PORTION. UPPER TROUGH FINALLY WILL BE EXITING EASTERN PART OF CWA SATURDAY MORNING...BUT MAY SEE A FEW SHOWERS LINGERING EARLY IN THE DAY OVER THE NORTHEAST SO KEPT 20 PERCENT POPS THERE. OTHERWISE...GRADUAL CLEARING FROM THE WEST DURING THE DAY. CUT FWC TEMPERATURES SLIGHTLY TO MID AND UPPER 80S. .TOP...NONE. 38
In the hours before
Local storm report, Aug 23, 9:31 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
931 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0923 PM RANDOLPH KS 60 MPH TSTM GUST
08/23/01 RILEYLocal storm report, Aug 23, 9:34 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
934 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0926 PM 2 W MILFORD
NEAR CURTIS CREEK KS 1 INCH HAIL
08/23/01 GEARYLocal storm report, Aug 23, 9:55 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM 2 W OLSBURG KS 60 MPH TSTM GUST
08/23/01 POTTAWATOMIESpecial weather statement, Aug 23, 10:05 PM CDT, 39 minutes before
KSZ008-020-021-034-035-240335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1005 PM CDT THU AUG 23 2001 SEVERE THUNDERSTORM WATCH NUMBER 692 HAS BEEN ALLOWED TO EXPIRE AT 10 PM FOR REPUBLIC...CLOUD...OTTAWA...CLAY...AND DICKINSON COUNTIES. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVERNIGHT... HOWEVER THEY ARE NOT EXPECTED TO BE SEVERE.
Local storm report, Aug 23, 10:07 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1007 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM LEONARDVILLE KS 60 MPH TSTM GUST
08/23/01 RILEY TREE LIMBS DOWNLocal storm report, Aug 23, 10:12 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1012 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM 2 W FRANKFORT KS 70 MPH TSTM GUST
08/23/01 MARSHALLThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:24 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 66 min |
| Aug 23, 7:42 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 48 min |
| Aug 23, 8:51 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 39 min |
| Aug 23, 9:20 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 55 min |
| Aug 23, 9:53 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 67 min |
| Aug 23, 10:11 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 34 min |
| Aug 23, 10:15 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 45 min |
| Aug 23, 10:46 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.